Vaping Illicit Substances

Vaping illicit substances such as ‘Spice’, THC (tetrahydrocannabinol), or black market e-liquids carries unknown risks.

If you have taken drugs or have misused a medication and are feeling unwell, or if someone you know is experiencing this, please seek medical help urgently, in an emergency, call 999 for an ambulance.

 

 

There are reports of young people in Northern Ireland buying THC or cannabis oil, but instead being supplied with and taking the synthetic cannabinoid drug ‘Spice.’

This has led, in cases, to them being admitted to hospital for treatment.

 

 

Spice and other SCRAs

Spice is a nickname for a herbal mixture containing one or more of a group of drugs called synthetic cannabinoids. They are created in laboratories to mimic the effects of other drugs like cannabis.

Technically they are called Synthetic Cannabinoid Receptor Agonists – or SCRAs.

Synthetic cannabinoids like Spice are relatively new drugs. Evidence is still coming out about harms associated with their use.

We do know that people can have severe reactions after using them. Consuming through a vape, with or without other e-liquid/s, could make them even more unsafe.

 

Risks include:

  • Sometimes the contents or strength of products within vapes cannot be verified. This means that the effects and how long they last can be unpredictable. 
  • There are hundreds of different synthetic cannabinoid structures – some are stronger and more toxic than others.
  • Risk increases if used with other substances including alcohol and prescription medication.
  • You can become dependent on synthetic cannabinoids with regular use. Dependence can develop quickly.
  • Inhaling synthetic cannabinoids through a vaping pen (including Spice) is extremely dangerous.

More widely, reported side-effects of using synthetic cannabinoids have included:

  • Increased heart rate and increased blood pressure which may cause chest pain, damage the heart, and even a heart attack
  • Psychotic effects including irritability, paranoia, hallucinations, delusions, and psychosis
  • Depression of the central nervous system
  • Nausea and vomiting
  • Confusion
  • Lightheadedness and dizziness
  • Drowsiness
  • Acute kidney injury
  • Seizures
  • Bloodshot eyes

All drugs, whether illegal drugs or prescription medication, carry risks.

It is strongly recommended that you do not take anything unless it has been prescribed to you by a medical professional and in accordance with your prescription.

If you have taken drugs or have misused a medication and are feeling unwell, or if someone you know is experiencing this, please seek medical help urgently, in an emergency, call 999 for an ambulance.

A useful leaflet giving advice on how to approach this subject at www.pha.site/YourChildandDrugs.

Further reading on vapes and mixing other drugs at Vapes | FRANK (talktofrank.com).

 

 

Services are available for people who want to reduce or stop their use of substances. 

 

 

Support is available for people affected by a loved one’s use of substances.

 

 

Helpful tips for Parents/Guardians:

Do

  • Make the first move. Bring up the topic of alcohol and drugs. Don’t wait until there’s a problem before you decide to talk.
  • Take time to listen to what young people have to say.
  • Respect their views if you want the same in return.
  • Discuss the risks associated with drinking alcohol and substance misuse.
  • Discuss possible consequences of their actions and support them to make the right choices.
  • Think about your own behaviours and the influence this can have on young peoples’ behaviour.

Don’t

  • Assume young people don’t want to talk. Not talking to them could be interpreted as your approval of them drinking or taking drugs.
  • Assume they already know everything.
  • Interrupt or be judgemental, even if you don’t agree with their opinion.

 

 

For information about vaping UK-regulated, nicotine-containing products, visit www.pha.site/vaping.

Talk to someone, you are not alone.

Lifeline counsellors are available 24 hours a day, seven days a week to listen and help, in confidence.

Deaf and hard of hearing Textphone users can call Lifeline on 18001 0808 808 8000. Calls to Lifeline are free to people living in Northern Ireland who are calling from UK landlines and mobiles.

Slide “Addressing drugs and alcohol together”

Something went wrong with the twitter. Please check your credentials and twitter username in the twitter settings.

Comments Box SVG iconsUsed for the like, share, comment, and reaction icons
This message is only visible to admins.
Problem displaying Facebook posts.
Error: Server configuration issue